Brain metastases occur in about 30% of patients with non-small-cell lung carcinoma; seizures occur in approximately 20% of them. Antiepileptic drugs are commonly given for postoperative prophylaxis after brain or metastasis tumor surgery. The incidence of seizures following supratentorial craniotomy is estimated to be 15%-20%. Postoperative seizures are more common in the first month after cranial surgery. However, the use of antiepileptic drugs postoperatively has been investigated in randomized controlled trials. In case of seizures, the recommendations are continuing antiepileptic drugs after a 1- to 4-year seizure-free interval. This decision must weigh the risk of seizure recurrence against the possible benefits of the drug. Some antiepileptic drugs have been known to cause blood dyscrasias, including neutropenia, but this is a rare occurrence.
We report a case of neutropenia related to the use of levetiracetam at first exposure. After drug administration, neutropenia was detected. Additional tests were performed.
By exclusion, it was decided to withdraw the drug, and the patient had a reversal of neutropenia.
Levetiracetam-induced neutropenia is infrequent but possible. It is an exclusion diagnosis.
Tumori 2015; 101(5): e145 - e146
Article Type: CASE REPORT
AuthorsMa Teresa Taberner Bonastre, Sergio Peralta Muñoz, Félix Muñoz Boza, Josep Gumà i Padró
- • Accepted on 22/03/2015
- • Available online on 21/05/2015
- • Published online on 09/09/2015
This article is available as full text PDF.
- Bonastre, Ma Teresa Taberner [PubMed] [Google Scholar] , * Corresponding Author (firstname.lastname@example.org)
- Muñoz, Sergio Peralta [PubMed] [Google Scholar]
- Boza, Félix Muñoz [PubMed] [Google Scholar]
- Padró, Josep Gumà i [PubMed] [Google Scholar]
Hospital Universitario Sant Joan de Reus, Reus - Spain